Virginia, 2006Damaging Wind in Virginia, August 7, 2006
August 7, 2006 · NWS LWX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON AUG 7 2006
.SHORT TERM...
THE MAIN STORY FOR THE EVENING WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. SUBSIDENCE
ON THE BACKSIDE OF THE OVERNIGHT CONVECTION HAS HELPED INHIBIT
DEVELOPMENT OVER THE CWFA...DESPITE THE L/M 90 TEMPERATURES AND L/M
70 DEWPOINTS ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.
LEE TROUGH HAS SET UP OVER THE CWFA. A FRONTAL BOUNDARY STRETCHES
FROM THE EASTERN GREAT LAKES BACK THROUGH THE OHIO RIVER VALLEY.
THIS BOUNDARY WILL CONTINUE TO SINK SOUTHWARD THROUGH THE SHORT TERM
PERIODS. THE MODELS HAVE SLOWED THE SOUTHWARD PROGRESS OF THE
FRONT...AND HAS PRECIPITATION LINGERING INTO THE FIRST PART OF
TUESDAY.
LATEST RADAR LOOP SHOWS CONVECTION BEGINNING TO POP OVER SOUTHERN PA
AND WEST VA. CONVECTION STILL STRUGGLING TO FORM OVER THE CWFA. AS
THE SUBSIDENCE ERODES OVER THE AREA...CONVECTION SHOULD QUICKLY
DEVELOP. SEVERE THUNDERSTORMS WILL BE CAPABLE OF MAINLY PRODUCING
DAMAGING WIND GUSTS. A WEAK SHORTWAVE IS NOTED ON THE WATER VAPOR
LOOP...AND SHOULD HELP TO STEEPEN THE LAPSE RATES. THUNDERSTORMS
HAVE BEEN MOVING AT A PRETTY GOOD CLIP OVER AREAS NORTH AND SOUTH OF
HERE...BUT PWATS ARE STILL PRETTY HIGH SO HEAVY DOWNPOURS ARE
LIKELY.
&&
.AVIATION...VSBYS WILL BE REDUCED IN THUNDERSTORMS THIS
AFTERNOON...MAINLY EAST OF THE BLUE RIDGE. HAVE INCLUDED SOME 40KT
GUSTS IN TEMPOS FOR THE IAD..DCA...AND BWI AIRPORTS. IF PRECIP
OCCURS IN CHO...VSBYS MAY BE REDUCED IN SOME LIGHT FOG. VFR
CONDITIONS ARE EXPECTED TOMORROW.
&&
.MARINE...
FORECAST BUFKIT SOUNDINGS SHOW BORDERLINE POTENTIAL FOR SCA ON
TUESDAY. HAVE GONE AHEAD AND ISSUED THE HEADLINE.
&&
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
OBSERVATIONS...
500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS INDICATES A
TROUGH/RIDGE PATTERN ACROSS THE CONUS...WHICH FLATTENED DURING THE
PERIOD. THE SOUTHEAST CONUS RIDGE HAS BEEN REDEVELOPING...WHILE AN
UPPER LOW DEEPENED OFF THE CALIFORNIA COAST. WATER VAPOR SHOWS A
RIDGE ACROSS THE SOUTHEAST CONUS...WITH A WEAK SHORTWAVE MOVING EAST
TOWARD THE COAST. SEVERAL OTHER SHORTWAVES ARE NOTED ACROSS THE
UPPER MIDWEST. 12Z SURFACE ANALYSIS PLACED A PAIR OF 1022MB
ANTICYCLONES ACROSS THE SOUTHEAST CONUS...SEPARATED BY A TROUGH IN
THE LEE OF THE APPALACHIANS. A WARM FRONT WAS LIFTING NORTHEAST OF
THE DISTRICT...WHILE THE NEXT COLD FRONT WHICH BISECTED THE GREAT
LAKES WAS STALLING ACROSS THE PLAINS.
MODELS...
THE 12Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 00Z EUROPEAN/UKMET
WERE INVESTIGATED. THE SYNOPTIC EVOLUTION IS SIMILAR...WITH
DIFFERENCES ARISING DUE TO TIMING. HIGH PRESSURE BUILDS IN THROUGH
MIDWEEK. A SECOND COLD FRONT PRESSES THROUGH LATE THIS WEEK. ANOTHER
AREA OF HIGH PRESSURE BUILDS IN FOR THE WEEKEND.
ENSEMBLE DATA...
500MB HEIGHT ENSEMBLE MEMBERS FROM THE 00Z GFS SHOWS GOOD
CONSISTENCY WITH A VIGOROUS WAVE DEEPENING A -2.5 STANDARD DEVIATION
TROUGH ACROSS NEW ENGLAND THROUGH MIDWEEK. A REINFORCING WAVE IS
SHOWN TO STABILIZE THE TROUGH POSITION INTO THE WEEKEND...WHEN THE
TROUGH IS SHOWN TO LIFT NORTHEAST WITH RISING HEIGHTS.
00Z GFS ENSEMBLE MOS INDICATES MEAN HIGHS GENERALLY IN THE MID 80S.
MEAN LOWS ARE IN THE MID TO UPPER 50S MIDWEEK BEFORE RECOVERING INTO
THE MID 60S THROUGH EARLY NEXT WEEK. MEAN POPS ARE NEAR ZERO DURING
THE MIDWEEK...RISING TO ABOUT 15 PERCENT FROM THE WEEKEND ONWARD.
FORECAST RATIONALE...
ANOTHER REFRESHING AIRMASS ARRIVES MIDWEEK BEFORE A WEAK COLD FRONT
APPROACHES FROM THE NORTHWEST LATE THIS WEEK. RETURN FLOW WILL BRING
IN INCREASING MOISTURE. WHEN COMBINED WITH WAVES ALOFT WITHIN THE
MEAN FLOW...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. A
SECOND REFRESHING AIRMASS BUILDS IN THIS WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 FROM 10 AM TUESDAY TO 4
PM TUESDAY.
&&
SHORT TERM/AVIATION...LISTEMAA
LONG TERM...ROGOWSKIHazardous weather outlook, Aug 7, 2:05 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT MON AUG 7 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
305 PM EDT MON AUG 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTH OVER THE MID ATLANTIC TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONTAL
BOUNDARY MAINLY DURING THE LATE AFTERNOON AND CONTINUE THROUGH
THE EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
LISTEMAA/ROGOWSKI
Thunderstorm Wind, Fairfax
- When
- August 7, 4:15 PM EST
- Where
- Fairfax County, Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.833, -77.417
Trees down in several locations around the town of Centreville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 7, 20062 deaths · $10,000 · 1 event
- Rip Current in New Jersey, August 7 to 8, 20061 death · 1 event
- Heat in Missouri, August 7, 20061 death · 1 event
- Tornado and Hail in Kansas, August 7, 20064 injured · $155,000 · F1 · 11 events
- Lightning Strike in Florida, August 7, 20061 injured · $500,000 · 1 event
- Hail and Damaging Winds in New York, August 7, 2006$525,000 · 1.5 in hail · 3 events
- Damaging Wind in Georgia, August 7, 2006$250,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 7, 2006$165,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in Maryland, August 7, 20061 injured · $76,000 · 50 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 7, 2006$100,000 · 1 event
- Hail in Nebraska, August 7, 2006$75,000 · 1.75 in hail · 2 events
- Damaging Winds in Kansas, August 7, 2006$36,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525958.